Alert archive / South Dakota / Red Flag Warnings in 2024

Red Flag Warning 6, NWS Sioux Falls, SD

March 16, 20244 states

NWS Sioux Falls, SD issued this red flag warning at Mar 16, 2024, 3:04 AM CDT for 4 states. It took effect at Mar 16, 2024, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 16, 2024, 3:04 AM CDT (08:04 UTC)
In effect from
Mar 16, 2024, 1:00 PM CDT
Expired
Mar 16, 2024, 8:00 PM CDT
In force
7 hr
Issued by
NWS Sioux Falls, SD
All 37 counties

Clay County, IA, Dickinson County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 6 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.1 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2024-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2024-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2962 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

471 
WWUS83 KFSD 160804
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
304 AM CDT Sat Mar 16 2024

IAZ001-MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>056-
058>062-064>070-161615-
/O.UPG.KFSD.FW.A.0004.240316T1800Z-240317T0100Z/
/O.NEW.KFSD.FW.W.0006.240316T1800Z-240317T0100Z/
Lyon-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-
Aurora-Davison-Hanson-McCook-Minnehaha-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-Clay-
304 AM CDT Sat Mar 16 2024

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEAST
SOUTH DAKOTA FAR NORTHWEST IOWA AND SOUTHWEST MINNESOTA...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM this afternoon to 8 PM CDT this evening. The Fire
Weather Watch is no longer in effect.

* AFFECTED AREA...In Iowa, Lyon. In Minnesota, Lincoln, Lyon, 
  Murray, Cottonwood, Nobles, Jackson, Pipestone and Rock. In 
  South Dakota, Beadle, Kingsbury, Brookings, Jerauld, Sanborn, 
  Miner, Lake, Moody, Aurora, Davison, Hanson, McCook, 
  Minnehaha, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, 
  Yankton and Clay.

* WINDS...Northwest 20 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

SDZ050-057-063-161615-
/O.CON.KFSD.FW.A.0004.240316T1800Z-240317T0100Z/
Gregory-Brule-Charles Mix-
304 AM CDT Sat Mar 16 2024

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM 1 PM CDT THIS
AFTERNOON THROUGH THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY
FOR SOUTH CENTRAL SOUTH DAKOTA...

* AFFECTED AREA...In South Dakota, Gregory, Brule and Charles 
  Mix.

* WINDS...Northwest 20 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 26 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
3 follow-up statements
816 
WWUS83 KFSD 161954
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
254 PM CDT Sat Mar 16 2024

SDZ050-057-063-162100-
/O.CAN.KFSD.FW.A.0004.000000T0000Z-240317T0100Z/
Gregory-Brule-Charles Mix-
254 PM CDT Sat Mar 16 2024

...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR SOUTH CENTRAL SOUTH DAKOTA...

The National Weather Service in Sioux Falls has cancelled the
Fire Weather Watch.

Minimum relative humidities have remained above critical levels
and are expected to for the remained of the evening, thus allowing
the watch to be cancelled. 

$$

IAZ001-MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>056-
058>062-064>070-170100-
/O.CON.KFSD.FW.W.0006.000000T0000Z-240317T0100Z/
Lyon-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-
Aurora-Davison-Hanson-McCook-Minnehaha-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-Clay-
254 PM CDT Sat Mar 16 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEAST SOUTH DAKOTA SOUTHWEST 
MINNESOTA AND FAR NORTHWEST IOWA...

* AFFECTED AREA...In Iowa, Lyon. In Minnesota, Lincoln, Lyon, 
  Murray, Cottonwood, Nobles, Jackson, Pipestone and Rock. In 
  South Dakota, Beadle, Kingsbury, Brookings, Jerauld, Sanborn, 
  Miner, Lake, Moody, Aurora, Davison, Hanson, McCook, 
  Minnehaha, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, 
  Yankton and Clay.

* WINDS...Northwest 20 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
484 
WWUS83 KFSD 162221
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
521 PM CDT Sat Mar 16 2024

IAZ002-003-012>014-020-NEZ013-SDZ071-170100-
/O.EXA.KFSD.FW.W.0006.000000T0000Z-240317T0100Z/
Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Dixon-Union-
521 PM CDT Sat Mar 16 2024

...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF NORTHWEST IOWA
SOUTHEAST SOUTH DAKOTA AND EXTREME NORTHEAST NEBRASKA...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 8 PM CDT this evening.

* AFFECTED AREA...In Iowa, Osceola, Dickinson, Sioux, O'Brien, 
  Clay and Plymouth. In Nebraska, Dixon. In South Dakota, Union.

* WINDS...Northwest 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 22 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

IAZ001-MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>056-
058>062-064>070-170100-
/O.CON.KFSD.FW.W.0006.000000T0000Z-240317T0100Z/
Lyon-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-
Aurora-Davison-Hanson-McCook-Minnehaha-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-Clay-
521 PM CDT Sat Mar 16 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEAST SOUTH DAKOTA
SOUTHWEST MINNESOTA AND FAR NORTHWEST IOWA...

* AFFECTED AREA...In Iowa, Lyon. In Minnesota, Lincoln, Lyon, 
  Murray, Cottonwood, Nobles, Jackson, Pipestone and Rock. In 
  South Dakota, Beadle, Kingsbury, Brookings, Jerauld, Sanborn, 
  Miner, Lake, Moody, Aurora, Davison, Hanson, McCook, 
  Minnehaha, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, 
  Yankton and Clay.

* WINDS...Northwest 20 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 22 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
753 
WWUS83 KFSD 170100
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
800 PM CDT Sat Mar 16 2024

IAZ001>003-012>014-020-MNZ071-072-080-081-089-090-097-098-NEZ013-
SDZ038>040-052>056-058>062-064>071-170200-
/O.EXP.KFSD.FW.W.0006.000000T0000Z-240317T0100Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Lincoln-Murray-
Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Beadle-Kingsbury-
Brookings-Jerauld-Sanborn-Miner-Lake-Moody-Aurora-Davison-Hanson-
McCook-Minnehaha-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
800 PM CDT Sat Mar 16 2024

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR SOUTHEAST SOUTH DAKOTA, SOUTHWEST MINNESOTA, NORTHWEST
IOWA AND EXTREME NORTHEAST NEBRASKA...

The strongest wind gusts have diminished, and humidity levels are
beginning to recover. Therefore the Red Flag Warning has been
allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Mar 15, 10:45 PM CDT, 4 hours 19 minutes earlier. Its key messages:

  • Elevated to potentially critical fire weather conditions possible Saturday, and a Fire Weather Watch has been issued for most of our MN/SD counties. Sunday will see similar wind/RH conditions, but may be a bit on the cold side.
  • Cooler temperatures and breezy conditions are expected heading into the weekend, with highs below seasonal normals Sunday.
  • Pattern shift possible by late next week which could bring increasing chances for precipitation back to the forecast.
Area forecast discussion, Mar 15, 10:45 PM CDT, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1045 PM CDT Fri Mar 15 2024

.KEY MESSAGES...

- Elevated to potentially critical fire weather conditions
  possible Saturday, and a Fire Weather Watch has been issued
  for most of our MN/SD counties. Sunday will see similar
  wind/RH conditions, but may be a bit on the cold side.

- Cooler temperatures and breezy conditions are expected heading
  into the weekend, with highs below seasonal normals Sunday.

- Pattern shift possible by late next week which could bring
  increasing chances for precipitation back to the forecast.

&&

.UPDATE...
Issued at 416 PM CDT Fri Mar 15 2024

After coordination with neighbors in MPX/ABR, as well as MIFC
(Minnesota Interagency Fire Center), decided to issue a Fire
Weather Watch for our portions of the forecast area Saturday
afternoon and early evening. Humidity levels are borderline when
it comes to strict Red Flag criteria, which is typically below
25%. However, feel strong winds and very dry fuels in the areas
which did not receive rainfall with the system earlier this week
would be able to overcome the marginal RH values, with rapid
fire spread still possible.

&&

.DISCUSSION...
Issued at 246 PM CDT Fri Mar 15 2024

Quiet conditions continue to prevail across the region, with latest
observations showing temperatures in the upper 40s to lower 50s and
a bit of stratocu still lingering east of I-29. Winds during this
time have also become more westerly, with gusts between 15 to 25
MPH. Heading into the evening and overnight period, expect a
pronounced upper level trough and low pressure to take aim at the
Great Lakes Region. Sfc cold front will move in tandem with this
feature and slide overhead the region prior to daybreak Saturday. In
addition to cooler temperatures, this boundary will result in strong
northwesterly winds thanks to a tightening SPG. Thus, have gusts
between 25 to 35 MPH for much of the day Saturday, with isolated
gusts to 40 MPH possible. As noted in days past, with dry fuels
and low dewpoints also in place, expect to see critical fire
weather conditions prevail for a vast majority of our area. Do
think it's worth noting, however, that minimum RH values may be
somewhat of a limiting factor - as the lowest values generally
occur when gusts start to subside late in the day. Nonetheless,
still strongly encourage you to refrain from any activities
that may cause a spark!

Breezy conditions look to briefly subside Saturday night as lows
fall into the 20s. Otherwise, expect much of the same Sunday, in
terms of dry weather and breezy northwest winds, with gusts once
again between 25 to 35 MPH. While the risk for fire danger is there,
expect highs in the 30s to lower 40s to help mitigate the overall
threat.

Upper level ridging prevails over the western CONUS heading into the
new week as a pronounced upper level low wobbles over southern
California. Given that the region will be centered in northwest flow
aloft, expect to see dry conditions continue with temperatures
gradually rising back into the 50s to 60s by Wednesday. Flow turns
more zonal heading into Thursday, with an upper level shortwave
progged to eject eastward across the Northern Plains. While most
guidance does hint at the potential for seeing precipitation return,
it's still a bit too far out to put too much confidence behind any
one solution just yet. Thus, will continue to monitor trends in the
coming days.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1045 PM CDT Fri Mar 15 2024

Gusty winds will be the focus of this TAF period. Southwest flow
early in the period, ahead of a trough/cool front moving southeast
across the region, will generally see gusts remain below 25kt.
Stronger westerly flow above the surface will also produce areas
of low level wind shear ahead of the trough through daybreak
Saturday.

As winds swing to the northwest after FROPA, winds will increase
through Saturday morning. Frequent gusts to around 30kt will be
prevalent Saturday afternoon, with occasional higher gusts to
near 35kt possible. Winds should subside around or shortly after
sunset Saturday evening, or 17/00Z-01Z, though gusts to around
20kt are still possible thereafter.

VFR conditions will prevail through the period, though portions
of the Hwy 14 corridor east of KHON may see a brief period of
MVFR ceilings early Saturday morning.

&&

.FIRE WEATHER...
Issued at 416 PM CDT Fri Mar 15 2024

Northwest winds gusting as high as 35 to 40 mph are expected to
develop by midday Saturday, with relative humidity falling to near
critical values of 23 to 30 percent in the afternoon. With fuels
still fully cured and very dry conditions in areas which did not
receive rain earlier this week, a Fire Weather Watch has been
issued for southwest Minnesota, most of southeast South Dakota,
and extreme northwest Iowa.

Sunday temperatures will briefly dip below normal, with highs in
the 30s to lower 40s, but continued windy with northwest winds
again gusting as high as 35 mph. Most areas will again see Very
High grassland fire danger.

Temperatures warm back to above normal Monday into mid week with
a likely continuation of High to Very High Fire Danger. There are
some hints for precipitation potential late next week so that will
be something to keep an eye on.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Saturday afternoon through Saturday
     evening for SDZ038>040-050-052>070.
MN...Fire Weather Watch from Saturday afternoon through Saturday
     evening for MNZ071-072-080-081-089-090-097-098.
IA...Fire Weather Watch from Saturday afternoon through Saturday
     evening for IAZ001.
NE...None.

&&

UPDATE...JH
DISCUSSION...SST
AVIATION...JH
FIRE WEATHER...JH
Hazardous weather outlook, Mar 15, 7:01 PM CDT, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
701 PM CDT Fri Mar 15 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-161215-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
701 PM CDT Fri Mar 15 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Very high fire danger will be in place across much of the area this
weekend with strong northwest winds and low humidity expected, though
parts of northwest Iowa will remain in the high category due to the
recent rainfall. Fire danger may be mitigated slightly on Sunday as
temperatures will be on the cooler side.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Red Flag Warnings in South Dakota, 2024Red Flag Warnings in Minnesota, 2024Red Flag Warnings in Iowa, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.